Alert archive / Arizona / Dust Storm Warnings in 2021
Dust Storm Warning 10, NWS Tucson, AZ
NWS Tucson, AZ issued this dust storm warning at Aug 28, 2021, 4:47 PM MST for Pima County, Pinal County, Arizona. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2021, 4:47 PM MST (23:47 UTC)
- Expired
- Aug 28, 2021, 6:45 PM MST
- In force
- 118 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
Counties Pima County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -393 J/kg
- Mixed-layer LCL
- 2964 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
859
WWUS55 KTWC 282347
DSWTWC
BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Tucson AZ
447 PM MST Sat Aug 28 2021
AZC019-021-290145-
/O.NEW.KTWC.DS.W.0010.210828T2347Z-210829T0145Z/
Pima-Pinal-
447 PM MST Sat Aug 28 2021
The National Weather Service in Tucson has issued a
* Dust Storm Warning for...
Central Pima County in southeastern Arizona...
Southwestern Pinal County in southeastern Arizona...
* Until 645 PM MST.
* At 445 PM MST, strong outflow winds was moving west across eastern
Pima County towards Pinal County and the Tohono Oodham Nation.
These outflow winds and assoicated dust storm is moving west to
northwest at 30 to 40 mph.
HAZARD...Less than a quarter mile visibility with strong wind in
excess of 40 mph possible.
SOURCE...Detected by National Weather Service meteorologists.
IMPACT...Dangerous life-threatening travel.
* This includes the following highways...
Interstate 10 between mile markers 205 and 243.
Route 86 between mile markers 75 and 157.
Route 87 between mile markers 116 and 123.
Route 286 between mile markers 33 and 45.
Locations impacted include...
Marana, Sells, Eloy, Three Points, Avra Valley, Santa Rosa, Picacho,
Topawa, Pisinemo, Chui-Chu, San Miguel, San Isidro, Picacho Peak
State Park, Saguaro National Park West, Kitt Peak, Tucson Estates,
Picture Rocks, Red Rock, Ali Chukson and Covered Wells.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.
&&
LAT...LON 3180 11254 3251 11229 3251 11221 3268 11220
3268 11216 3272 11215 3272 11205 3277 11205
3277 11188 3279 11187 3279 11178 3273 11174
3273 11167 3294 11139 3294 11132 3243 11111
3206 11123 3156 11177
TIME...MOT...LOC 2345Z 125DEG 20KT 3252 11137
$$
GL1 follow-up statement
104
WWUS55 KTWC 290145
DSWTWC
Dust Storm Warning
National Weather Service Tucson AZ
645 PM MST Sat Aug 28 2021
AZC019-021-290155-
/O.EXP.KTWC.DS.W.0010.000000T0000Z-210829T0145Z/
Pima-Pinal-
645 PM MST Sat Aug 28 2021
...THE DUST STORM WARNING FOR CENTRAL PIMA AND SOUTHWESTERN PINAL
COUNTIES HAS EXPIRED...
The dust storm which prompted the warning has weakened. Therefore,
the dust storm warning has been allowed to expire. Areas of blowing
dust will continue to make travel difficult.
LAT...LON 3180 11254 3251 11229 3251 11221 3268 11220
3268 11216 3272 11215 3272 11205 3277 11205
3277 11188 3279 11187 3279 11178 3273 11174
3273 11167 3294 11139 3294 11132 3243 11111
3206 11123 3156 11177
TIME...MOT...LOC 0145Z 125DEG 20KT 3289 11199
$$
GLWhat forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this dust storm warning went out at Aug 28, 3:30 PM MST, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 28, 3:30 PM MST, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 330 PM MST Sat Aug 28 2021 .SYNOPSIS... Scattered afternoon showers and storms are expected each afternoon and evening this weekend. Early next week an increase in storm activity is forecast as tropical moisture moves into the area and lingers through mid to late in the week. Concerns for heavy rainfall leading to flash flooding will also rise as a result. && .DISCUSSION...Scattered thunderstorms developing as expected this afternoon. Precipitable water values range from 1.2 inches east to 1.5 inches west. Easterly to southeasterly steering flow for storms with a decent shear environment for our corner of the state. Watch for isolated strong to near severe thunderstorms in and amongst the garden variety pulse storms, with some organized outflow pushing toward the lower deserts. We'll see how things hold together for Tucson Metro over the next few hours and if we end up kicking up some dusty outflows. A chance of thunderstorms will continue through the weekend. Next we watch for deeper surge activity pushed up the gulf ahead of hurricane Nora. A convective complex that pushed from Sonora into the northern Gulf already assisted with a relatively deep moisture push through Yuma with southerly flow stacked 6k feet deep and the Yuma dewpt jumping 20 degrees over the past 24 hours. This will likely weaken before we see something stronger early in the new week. Current Nora projections bring her up very near the western coast of Mexico over the next 72 hours. She may be able to hang on to hurricane status as this happens, but not much more than that this close to the coast. A trajectory like this often ends up with the tropical system decoupling over southern Sonora with just mid level remnants making it across the AZ border, but we'll have to see. A bit more to the east and we could see it shearing apart earlier than expected. A bit more to the west and it should hang on through the central Gulf. It is, however, becoming increasingly likely that we will see a deep and sustained surge through the Gulf of California as well as inland ahead of the storm. NAEFS and ECMWF ensemble means suggest an integrated water vapor transport maximum Monday night into Tuesday, with maximum precipitable water values Wednesday in excess of 1.75 inches. For SE AZ, our best precip chances (with possible heavy rain threat) could end up being multiple periods from Monday afternoon through most of the week. Tricky though. We get too much moisture and we could see a few days of light to moderate rainfall with storm totals in the 1 to 2 inch range, but not with rainfall rates that would suggest flash flooding. Or we could have multiple periods where we see twice as much storm total rainfall accompanied by flash flood threats. Or anything in between. Tropical systems (especially weaker ones like Nora) are a tough call. && .AVIATION...Valid through 30/00Z. FEW-SCT clouds at 8k-12k ft MSL (locally BKN during the afternoon and evening hours, especially east and south of KTUS) thru the forecast period. ISOLD-SCT SHRA/TSRA thru 29/05Z and then again aft 30/19Z. MVFR conditions and mountain-top obscurations near TSRA, along with wind gusts up to 45 kts. Otherwise, SFC wind favoring an ELY/SELY direction and generally less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to scattered showers and thunderstorms are expected for much of the forecast area through Monday. Deeper moisture will then overspread the area Tuesday through Thursday of next week as moisture associated with the remnants of Nora shifts northward. This will result in increasing precipitation chances mid to late next week across southeast Arizona, with potentially heavy rainfall at times. 20-foot winds will generally be less than 15 mph when not influenced by thunderstorms gusts. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Meyer Aviation...Zell Fire Weather....Zell Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 28, 2:34 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Tucson AZ
234 PM MST Sat Aug 28 2021
AZZ503-513-282215-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
234 PM MST Sat Aug 28 2021
...A strong thunderstorm will impact portions of south central Santa
Cruz County through 315 PM MST...
At 233 PM MST, Doppler radar was tracking a strong thunderstorm near
Nogales International Airport, or 9 miles northeast of Nogales,
moving west at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Nogales, Patagonia, Nogales International Airport and Patagonia Lake
State Park.
This includes Route 82 between mile markers 3 and 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3135 11091 3153 11095 3155 11073 3141 11070
TIME...MOT...LOC 2133Z 090DEG 10KT 3145 11081
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ZellSpecial weather statement, Aug 28, 2:42 PM MST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Tucson AZ
242 PM MST Sat Aug 28 2021
AZZ504-507-513-282230-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
242 PM MST Sat Aug 28 2021
...A strong thunderstorm will impact portions of east central Pima
and northeastern Santa Cruz Counties through 330 PM MST...
At 242 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles north of Sonoita, or 18 miles southwest of Benson, moving
northwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vail and Corona De Tucson.
This includes the following highways...
Interstate 10 between mile markers 277 and 285.
Route 83 between mile markers 37 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3186 11047 3173 11054 3174 11094 3210 11074
TIME...MOT...LOC 2142Z 115DEG 8KT 3182 11059
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MeyerSpecial weather statement, Aug 28, 3:49 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Tucson AZ
349 PM MST Sat Aug 28 2021
AZZ503-513-282330-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
349 PM MST Sat Aug 28 2021
...A strong thunderstorm will impact portions of north central Santa
Cruz County through 430 PM MST...
At 348 PM MST, Doppler radar was tracking a strong thunderstorm near
Tubac, moving west at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tubac, Tumacacori and Amado.
This includes Interstate 19 between mile markers 18 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3152 11114 3168 11115 3171 11089 3161 11088
TIME...MOT...LOC 2248Z 069DEG 9KT 3164 11100
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ZellSpecial weather statement, Aug 28, 4:06 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Tucson AZ
406 PM MST Sat Aug 28 2021
AZZ506-507-509-511-514-282345-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-Santa
Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-
406 PM MST Sat Aug 28 2021
...A strong thunderstorm will impact portions of west central Graham
and southeastern Pinal Counties through 445 PM MST...
At 405 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Aravaipa Canyon Wilderness, or 12 miles northeast
of Mammoth, moving west at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail, along with
heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oracle, Mammoth, San Manuel, Dudleyville, Aravaipa Canyon Wilderness,
Biosphere 2 and Klondyke.
This includes Route 77 between mile markers 98 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3291 11029 3262 11042 3257 11086 3301 11075
TIME...MOT...LOC 2305Z 090DEG 13KT 3280 11045
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MeyerLocal storm report, Aug 28, 4:14 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
414 PM MST SAT AUG 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG 13 SSE TUCSON 32.03N 110.77W
08/28/2021 PIMA AZ LAW ENFORCEMENT
POWER POLE DOWN AT HOUGHTON RD AT DAWN RD.
&&Local storm report, Aug 28, 4:19 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
419 PM MST SAT AUG 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD 1 S NOGALES 31.34N 110.93W
08/28/2021 SANTA CRUZ AZ PUBLIC
WEBCAM IMAGERY OF NOGALES WASH DEPICTING
WASH OVERTOPPING ITS BANKS.
&&The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 5:01 PM MST | Special Weather Statement | TWC | 44 min | |
| Aug 27, 5:04 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 27, 5:27 PM MST | Special Weather Statement | TWC | 33 min | |
| Aug 28, 3:54 AM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 28, 2:34 PM MST | Special Weather Statement | TWC | Santa Cruz | 41 min |
| Aug 28, 2:42 PM MST | Special Weather Statement | TWC | Santa Cruz | 48 min |
| Aug 28, 3:13 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
| Aug 28, 3:32 PM MST | Areal Flood Advisory | TWC | Pima | 118 min |
| Aug 28, 3:49 PM MST | Special Weather Statement | TWC | Santa Cruz | 41 min |
| Aug 28, 3:53 PM MST | Dust Storm Warning | TWC | Pima | 52 min |
| Aug 28, 3:57 PM MST | Flash Flood Warning | TWC | Santa Cruz | 108 min |
| Aug 28, 3:58 PM MST | Severe Thunderstorm Warning | TWC | Pima | 62 min |
| Aug 28, 4:03 PM MST | Flash Flood Warning | TWC | Pima | 117 min |
| Aug 28, 4:06 PM MST | Special Weather Statement | TWC | 39 min | |
| Aug 28, 4:14 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 28, 4:24 PM MST | Severe Thunderstorm Warning | TWC | Pima | 51 min |
| Aug 28, 4:26 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 28, 4:26 PM MST | Severe Thunderstorm Warning | TWC | Pima | 34 min |
| Aug 28, 4:31 PM MST | Flash Flood Warning | TWC | Pima | 119 min |
| Aug 28, 4:34 PM MST | Areal Flood Advisory | TWC | Graham, Pinal | 116 min |
| Aug 28, 4:37 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 38 min |
| Aug 28, 4:58 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 62 min |
Nearby
Dust Storm Warnings in Arizona, 2021Every dust storm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.